RENEW OR SUBSCRIBE TO PPM
Subscription is FREE for qualified healthcare professionals in the US.

Low Risk of Serotonin Syndrome in Concomitant Use of Antidepressants and Triptans

Findings challenge a 2006 FDA advisory, questioning its validity

A PPM Brief

According to researchers Orlova et al,1 a new study sought out to determine the risk of serotonin syndrome associated with concomitant use of triptans for migraines and selective serotonin reuptake inhibitors (SSRIs) or selective norepinephrine reuptake inhibitor (SNRIs) antidepressants, and how the use of these drugs changed after a 2006 FDA warning about their risk. “The true risk of serotonin syndrome in these patients remains unknown,” the study authors wrote.

Researchers used electronic health record data from the Partners Research Data Registry (RPDR) to identify patients who had received an International Classification of Diseases (Ninth Revision) diagnosis compatible with serotonin syndrome who had been coprescribed triptans and SSRI or SNRI antidepressants between a 14-year span (2001 to 2014). Clinical information was extracted to determine whether the case met formal diagnostic criteria and had coprescription within a calendar year. Both conservative and broad case definitions were used to better characterize the spectrum of risk. Data analysis was performed from November 2016 to July 2017.1

The RPDR search revealed that 47,968 (±3) unique patients were prescribed triptans during the 14-year span. A total of 19,017 (±3) patients were coprescribed triptans and antidepressants during the study, with a total of 30,928 person-years of exposure.1 Throughout the duration of the study, the percentage of patients with triptan prescriptions coprescribed with an SSRI or SNRI antidepressant was relatively stable, ranging from 21% to 29%. Serotonin syndrome was suspected in 17 patients, but was only definite in two (incidence rate, 0.6 cases per 10,000 person-years of exposure; 95% CI, 0.0-1.5) and possible in five (incidence rate with these five cases added to the two definite cases, resulting in 2.3 cases per 10,000 person-years of exposure; 95% CI, 0.6-3.9).1

Overall, researchers concluded that the risk of serotonin syndrome associated with concomitant use of triptans and SSRIs or SNRIs was rare. “Coprescription of these drugs is common and did not decrease after the 2006 FDA advisory,” the authors wrote. “Our results cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered.” The researchers also noted that those with coexisting affective disorders and migraine need not forgo management of one condition to treat the other.

Last updated on: March 19, 2018
Continue Reading:
Antidepressants in Pain Treatment
SHOW MAIN MENU
SHOW SUB MENU